Jump to content
Sign in to follow this  
Admin

Immunosuppressants - Topical Calcineurin Inhibitors (Tcis)

Recommended Posts

Rosacea 101 page 55

by permission of the author

Immunosuppressants are chemical agents (such as pimecrolimus or tacrolimus) that suppresses the immune response. Pimecrolimus (Elidel) and Tacrolimus (Protopic) are known as calcineurin inhibitors acting on immunophilins. Tacrolimus is a fungal product (Streptomyces tsukubaensis) and a macrolide lactone and acts by inhibiting calcineurin.

“The topical calcineurin inhibitors (TCIs) pimecrolimus and tacrolimus are approved for atopic dermatitis but have additional potential in other inflammatory skin diseases … whereas the response in rosacea and rosacea-like eruptions has been mixed.” [283]

Pimecrolimus has been used to treat steroid-induced rosacea. (See Chapter 8) “Tacrolimus ointment is increasingly used for anti-inflammatory treatment of sensitive areas such as the face, and recent observations indicate that the treatment is effective in steroid-aggravated rosacea and perioral dermatitis.” [284]

“Topical calcineurin inhibitors have been efficacious in the treatment of other inflammatory disorders of the skin, and tacrolimus has been reported as an effective treatment option for erythrotelangiectatic rosacea.… It appears pimecrolimus may be efficacious in the treatment of erythrotelangiectatic and papulopustular rosacea and may be considered in patients with recalcitrant disease.” [285] “Twenty-four patients with erythrotelangiectatic or papulopustular rosacea were treated with 0.1% tacrolimus topical ointment in a 12-week open-label trial. Erythema was significantly improved in both rosacea subtypes (P<.05).” [286]

Not all patients respond well to immunosuppressants. For example, “Six adult patients with inflammatory facial dermatoses were treated with tacrolimus ointment because of the ineffectiveness of standard treatments. Within 2 to 3 weeks of initially effective and well-tolerated treatment, 3 patients with a history of rosacea and 1 with a history of acne experienced sudden worsening with pustular rosaceiform lesions. Biopsy revealed an abundance of Demodex mites in 2 of these patients. In 1 patient with eyelid eczema, rosaceiform periocular dermatitis gradually appeared after 3 weeks of treatment. In 1 patient with atopic dermatitis, telangiectatic and papular rosacea insidiously appeared after 5 months of treatment.” [287]

Another report said, “Unfortunately, Antille and colleagues now report the occurrence of a rosaceiform dermatitis as a complication of treatment with topical tacrolimus ointment.” [288]

These drugs are not without side effects and risks. Because the majority of them act non-selectively, the immune system loses its ability to successfully resist infections and spreading of malignant cells. There are also other side effects like hypertension, dyslipidemia, hyperglycemia, peptic ulcers, liver and kidney injury. The immunosuppressive drugs also interact with other medicines and affect their metabolism and action.

Addendum

"Recently, reports have indicated that the continuous use of topical calcineurin inhibitors such as tacrolimus may induce rosacea-like dermatitis (RD)." [1]

End Notes

283 The role of topical calcineurin inhibitors for skin diseases other than atopic dermatitis.

Wollina U; Am J Clin Dermatol. 2007;8(3):157-73

284 Induction of rosaceiform dermatitis during treatment of facial inflammatory dermatoses with tacrolimus ointment.

Antille C, Saurat JH, Lubbe J; Arch Dermatol. 2004 Apr;140(4):457-60.

285 Pimecrolimus for treatment of acne rosacea.

Crawford KM, Russ B, Bostrom P: Skinmed. 2005 May-Jun;4(3):147-50.

286 Tacrolimus effect on rosacea.

Bamford JT, Elliott BA, Haller IV; J Am Acad Dermatol. 2004 Jan;50(1):107-8.

287 Induction of rosaceiform dermatitis during treatment of facial inflammatory dermatoses with tacrolimus ointment.

Antille C, Saurat JH, Lubbe J; Arch Dermatol. 2004 Apr;140(4):457-60.

288 ibid

[1] Tacrolimus-Induced Rosacea-Like Dermatitis: A Clinical Analysis of 16 Cases Associated with Tacrolimus Ointment Application.

Teraki Y, Hitomi K, Sato Y, Izaki S.

Dermatology. 2012 May 22.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×